North Carolina, 2003Damaging Wind in North Carolina, February 4, 2003
February 4, 2003 · NWS ILM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 4, 2:55 AM EST, 7 hours 6 minutes earlier.
Area forecast discussion, Feb 4, 2:55 AM EST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
255 AM EST TUE FEB 4 2003
COLD FRONT TO MOVE THROUGH THE AREA TODAY. WINDS IN THE LOWEST 2 TO
3 THOUSAND FEET LOOK TO BE IN THE 50 TO 60 KT RANGE. HOWEVER...NEAR
SURFACE BASED INSTABILITY IS FORECAST TO BE NON-EXISTENT. BASED ON
AN ANALYSIS OF OBSERVED SOUNDINGS UPSTREAM...IT APPEARS THAT THE
ONGOING CONVECTION IS NOT SURFACE BASED BUT IS BEING GENERATED
AROUND THE 800 MB LEVEL. THIS EVENT LOOKS SIMILAR TO ONE THAT
OCCURRED BACK IN NOVEMBER WHERE RADAR PRESENTATIONS SHOWED SOME
SCARY LOOKING CELLS BUY STABILITY IN THE LOWEST 100 MB OR SO
PREVENTED THE HIGH WINDS FROM MIXING DOWN TO THE SURFACE. GIVEN THE
SIMILARITIES...EXPECT A BAND OF SHOWERS WITH NON-SEVERE WIND GUSTS
TO MOVE THROUGH AREA THIS MORNING. WITH THE STRONG DYNAMIC SUPPORT
FOR PRECIPITATION...A RUMBLE OF THUNDER IS NOT OUT OF THE QUESTION.
HIGH PRESSURE IS FORECAST TO BUILD INTO THE AREA TONIGHT AND CONTROL
OUR WEATHER FOR THE REMAINDER OF THE NEAR TERM. LOW PRESSURE IS
FORECAST TO DEVELOP OFF THE SOUTHEAST COAST THU OR THU
NIGHT...BRINGING ANOTHER CHANCE OF RAIN TO THE AREA THU NIGHT AND
FRIDAY. OTHERWISE...DRY WEATHER IS EXPECTED THROUGH EARLY NEXT
WEEK.
MARINE: ETA BUFKIT SOUNDING AT FRYING PAN SHOALS STILL INDICATING 60
KTS OF WIND JUST ABOVE 2K FT AND 50 KTS AT 1K FT EARLY TODAY AHEAD
OF APPROACHING COLD FRONT. QUESTION IS HOW MUCH OF THESE WINDS WILL
BE ABLE TO MIX TO THE SFC IN A WAA PATTERN WITH WATER TEMPS ONLY IN
THE 40S. THINKING IS THAT LINE OF CONVECTION CURRENTLY MOVING INTO
THE WRN CAROLINAS MAY BRIEFLY CAUSE WINDS TO GUST OVER GALE
STRENGTH...BUT WILL LIMIT SUSTAINED WIND SPEEDS TO STRONG SMALL
CRAFT ADVISORY LEVELS...WITH THE HIGHEST WINDS OVER THE NRN WATERS
WHERE LOW-LEVEL JET WILL BE STRONGEST. AFTER FRONT CROSSES THIS
AFTERNOON...WINDS SHIFT W THEN NW AND WILL BE FORECAST TO DIMINISH
BELOW SMALL CRAFT ADVISORY LEVELS TONIGHT. SEAS SHOULD ALSO SUBSIDE
RATHER QUICKLY...ESPECIALLY NEAR SHORE DUE TO THE OFFSHORE FLOW.
NRLY FLOW TO PERSIST INTO THU. NEXT FOCUS IS ON LOW PRES FORECAST TO
STRENGTHEN OFF THE SE COAST. SIGNIFICANT DIFFERENCES IN THE
MODELS...WITH THE GFS SHOWING THE LOW PASSING EARLY THU NIGHT. THE
ETA IS ALMOST 12 HRS SLOWER AND CLOSER TO THE COAST. COMPARED TO
PREVIOUS RUNS OF THE GFS...THE 00Z RUN IS MUCH QUICKER SO WILL LEAN
A BIT MORE TOWARD THE SLOWER ETA AS FAR AS TIMING AND TAKE A
COMPROMISE WITH WIND SPEEDS.
FCSTID = 31
PRELIMINARY NUMBERS
ILM 70 34 55 36 / 70 0 0 0
LBT 67 32 52 34 / 70 0 0 0
FLO 67 32 55 34 / 70 0 0 0
MYR 67 33 55 35 / 70 0 0 0
.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.
PUBLIC: RAN
MARINE: JAQ
Hazardous weather outlook, Feb 4, 5:14 AM EST, 4 hours 47 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-041215-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
514 AM EST TUE FEB 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TODAY
SHOWERS ARE LIKELY TODAY AND ISOLATED THUNDERSTORMS ARE POSSIBLE.
THE SHOWERS AND STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
RAN
Thunderstorm Wind, New Hanover
- When
- February 4, 10:01 AM EST
- Where
- New Hanover County, Wrightsville Beach
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.217, -77.800
A measured 59 mph wind gust was recorded at the Oceanic Pier in Wrightsville Beach.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, February 4, 2003$950,000 · 68 kt wind · 7 events
- Strong Wind in Pennsylvania, February 4, 2003$350,000 · 3 events
- Strong Wind in Ohio, February 4, 2003$150,000 · 3 events
- Dense Fog in California, February 4, 20033 injured · $20,000 · 1 event
- Strong Wind in New Jersey, February 4, 2003$10,000 · 21 events
- Strong Wind in Pennsylvania, February 4, 2003$10,000 · 10 events
- Strong Wind in Vermont, February 4 to 5, 2003$10,000 · 10 events
- Winter Weather in Vermont, February 4, 2003$5,000 · 5 events
- High Wind in North Carolina, February 4, 200360 kt wind · 5 events
- Winter Storm in Utah, February 4 to 5, 20035 events
- Strong Wind in Maryland, February 4, 2003$1,000 · 5 events
- Strong Wind in New York, February 4, 2003$4,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342228.